Heroin is one of the most addictive drugs in the world. This powerful illicit opioid causes people to feel euphoric while reducing pain. However, these feelings are quickly overshadowed by the detrimental effects of heroin on the body. Infection, addiction, and long-term health problems are all common among people struggling to stop using the drug.
At BlueCrest Recovery, our heroin addiction treatment program is designed to help individuals break away from the cycle of addiction. Our team of experienced professionals provides personalized care that meets the individual needs of each client. We offer a variety of evidence-based therapies that are applied to a 12-step model of healing. Learn more about the effects of heroin on the body and get started on the road to recovery by calling 888.292.9652.
Short-Term Effects of Heroin Use
Using heroin often causes many people to feel relaxed and euphoric, but these feelings can quickly darken as they come down from the high. The short-term effects of heroin include the following:
- Cycling between being awake and asleep
- Having a fuzzy brain
- Vomiting and upset stomach
- Heavy feeling in the arms and legs
- Flushed and warm skin
- Dry mouth
Prolonged use of the opioid can lead to more serious health issues, such as an increased risk of HIV and other diseases spread through needles. It can also lead to overdose, which is often fatal if not treated immediately.
Long-Term Effects of Heroin Addiction
Chronic heroin use leads to several health complications, including the following:
- Sexual dysfunction
- Irregular menstrual periods
- Mental disorders
- Damage and perforation to nasal tissue when snorted
- Collapsed or scarred veins, abscesses, and infections when injected
- Heart valve and blood vessel bacterial infections
Drug manufacturers put additives in heroin, so street heroin is not actually pure heroin. When this is the case, these additives increase the negative effects of heroin use. For example, additives cannot always be easily absorbed by the body, so they cause clogs in the body’s blood vessels that lead to the brain, kidneys, liver, or lungs. The result may be an infection, but it could also mean the cells die and leave dead patches throughout the organs. A person’s immune system may also respond to these additives by causing arthritis or rheumatologic issues.
If someone shares drugs and needles with other users, serious consequences can erupt. When heroin use is experienced in this way, it leads to infections of HIV, hepatitis B, hepatitis C, and many others. They can transfer these illnesses to their sexual partners and their unborn babies.
Why Is Heroin so Addictive?
People who are addicted to heroin become physically and psychologically dependent on the drug. Before dependence is established, the body develops a tolerance for the drug because it expects the person to continue to use the drug.
Trying to stop using heroin will result in withdrawal symptoms. As the brain and body become dependent on the drug, chemical and behavioral changes occur, causing a person to become unable to function normally. Often, these withdrawal symptoms are so severe that they will relapse due to discomfort and anxiety.
Heroin Withdrawal Symptoms
Heroin withdrawal symptoms include the following:
- Uncontrollable leg movements
- Cold flashes
- Trouble sleeping
- Muscle pain
- Bone pain
Withdrawal symptoms are one of the hallmark signs of addiction. If you recognize the signs of heroin withdrawal in someone you love, it’s important to help them find professional support to overcome their addiction, so they don’t relapse and potentially overdose.
Recognizing a Heroin Overdose
Overdose never occurs as it does in the movies. It may take several hours for someone to overdose on heroin. The person may also slur their words, stumble while trying to walk, and become extremely annoyed that a loved one is asking questions about their behavior.
The most common symptoms of a heroin overdose include the following:
- Nausea or vomiting
- Low blood pressure
- A weak pulse
- Tongue discoloration
- Extremely constricted pupils
- Chest pains
- Stomach cramps
- Fingertips and lips that have a blue tint
- Pale skin
- Gasping or shallow breathing
- The inability to interact verbally or physically
- Falling asleep while in a standing position
- A nodding head if the person is in a sitting position
If you recognize the signs of a heroin overdose, getting emergency help is vital. Call 911 immediately. If you are trained to administer naloxone (Narcan), an opioid overdose medication, complete the steps but still call emergency services. Sometimes, people experiencing an overdose need multiple doses to reverse the effects.
Heroin Addiction Treatment at BlueCrest Recovery
Heroin addiction is a serious and life-threatening issue that requires professional help. At BlueCrest Recovery, our team of experienced professionals provides personalized care to meet the individual needs of each client struggling with heroin addiction.